The Dangers Of Double-Dosing Medication For Children

Did you know that the single most common medication error made is taking or giving a double dose? It’s simple enough to do though especially if you’re tired or unwell, but when it comes to children, it’s a scarily easy mistake to make. Picture this:

 

Your 9-month-old daughter is teething and has a fever. You give her a dose of Calpol / paracetamol in the morning to control the pain and fever and lots of water. Then it’s time to go to work and you take her to grandmas for the day. You’re in a rush and running late and forget to mention the Calpol.  Grandma notices the fever and gives her a dose of Calpol.

 

It’s all too easy to do. Now, your daughter has had 2 doses of Calpol in a 2-hour period. This might not seem like a big deal, but too much paracetamol can be serious so if this does happen you should seek medical advice. In many cases, a double dose of medication may not be too serious, but it is always best to seek advice from a medical professional, especially with very young children.

 

The Impact of Double-Dosing for Adults and Children

 

For some medications, giving an extra dose before the right time has elapsed can cause serious problems, especially with more specialist medications. For example:

  • Too much blood pressure medication can make an adult light headed and can cause a child to lose consciousness
  • Too much ADHD medicine can make a child jittery
  • Too much anti-seizure medication can damage the kidneys and liver
  • Too much of an antibiotic can give your child an upset stomach
  • Too much diabetes medication can cause a plunge in blood sugar
  • Too much cold medication can cause an upset stomach and lethargy
 

In some cases, giving extra medications can be serious, so it’s important to keep track of what has been given and when. If you forget a dose of medication (which 80% of people do at some point), you should never give a double dose to make up for it. Ask a pharmacist or medical professional if in doubt.

   

How To Avoid Double-Dosing Medication

 

Double dosing is rarely intentional. Confusion between caregivers, lack of records or even just tiredness can make you forget if you’ve given a dose or not. So, how do you avoid making those accidental mistakes? The team at Medi-Redi have a few tips for you:

  Make a Plan: If you’re sharing care of your child when they are unwell and taking medicine, make a list of the medicines they are taking and communicate this to everyone who may be looking after your child: your partner, grandparents, childminder, nursery or school. If your child needs to take medication regularly for conditions like asthma, epilepsy, diabetes or other long-term conditions make a note of medicines and timings in a booklet and keep together with the medication.   Keep A Log:  Make sure whoever is giving the medicine to your child keeps a record of the medicine and times too.  

The Medi-Redi medicine timer has this capability built in. As well as being a medicine storage timer (so you know when it’s safe to give the next dose), it also keeps a history of medicines and times, so all you need to do is give the Medi-Redi timer to the person caring for your child. They will be able to look back and see when the last dose was given and avoid giving another dose too early. It really is as simple as that!

 

Sarah Smith, the founder of Medi-Redi says – When my children were young, I always found myself panicking about making a mistake and giving them too much medicine. The fog of early motherhood meant I found it hard to remember when I last gave a dose. This is the reason I created the Medi-Redi medicine storage timer. I wanted a way to support parents through those difficult times when their children are ill, and give them an easy way to track medicines.

 

The Medi-Redi is now available order, to get yours, just click here.